We are searching data for your request:
Upon completion, a link will appear to access the found materials.
Chemotherapy is designed to treat your whole body in an effort to kill cancer cells. By its very nature it is toxic and has many side effects, the most well-known being nausea and hair loss. There are many other side effects, one of which is called "chemotherapy induced peripheral neuropathy" or CIPN. A peripheral neuropathy is a disease of the nerves in the arms and legs. It can take many forms; numbness, pain, a burning sensation and, less often, muscle tremors. This is a distressing side effect, but it helps to identify and manage it. The more you know about muscle tremors after cancer treatments, the better you will be able to deal with this complication.
Why it happens
As the chemo goes into your system, it cannot always differentiate between the cancer cells and healthy tissues. As it attacks the tumor, it may also attack nerve function. Tremors most often begin in the feet, followed by the hands. Legs and arms may also be affected.
Treatments that cause muscle tremors
The American Cancer Society lists the following classes of chemotherapy drugs as the ones most likely to cause nerve damage: the platinum drugs, Thalidomide, Tacanes, Epothilones, Alkoids and Bortexomib. These are all generic classes of treatments that have many brand names. There are other possibilities: the tumor itself, stress, exhaustion and vitamin depletion may also cause muscle tremors. Your own health history may also contribute to the tremors, including your age and a family history of neuropathy.
The problem of muscle and nerve damage after cancer treatment needs more study, but there has been research. Vitamin E, calcium and magnesium have all been studied for protection of nerves from damage caused by the platinum drugs. Medicines normally given to prevent seizures are also being studied. Some patients see improvement when given certain amino acids and proteins before and after treatment. Another strategy is to adjust the treatment into more frequent smaller doses, or as a very slow infusion. Oncologists can also delay the treatment when nerve damage is apparent and space it out over a longer period of time.
What you can do
If you find that your muscle tremors caused by cancer treatment are worse during certain conditions, avoid those conditions, like extremes of heat and cold, tight clothing or shoes that pinch. Avoid alcohol, since it also can cause nerve damage. If being on your feet a lot makes foot tremors worse, sit down whenever you can, and take good care of your feet. If you're a diabetic, make sure you control your blood sugar. Make sure to talk to your doctor and nurse about this condition and be exact about the frequency and severity of your muscle tremors. You may be directed to physical therapy or occupational therapy for help in accomplishing daily tasks.
Muscle tremors caused by cancer treatment may go away when treatment stops. This can occur as soon as treatment stops, but at times takes as long as two years. If you have severe muscle tremors, you and your physician need to work with your treatments to find the best possible cancer drug and time frame, and weigh the pros and cons of each.